Hail, Box Butte
- When
- August 6, 2:55 PM MST to 2:57 PM MST
- Where
- Box Butte County, Alliance
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -102.870
Quarter size hail was observed at Alliance.
Thunderstorms produced very large hail across portions of the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced very large hail across portions of the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 2:06 PM MST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 306 PM MDT Mon Aug 6 2018 .SHORT TERM...(This evening through Wednesday) Issued at 255PM MDT Mon Aug 6 2018 Another active afternoon today with strong to severe thunderstorms developing over far southeast Wyoming. A Severe Thunderstorm Watch is in effect for extreme southeast Wyoming and the southern Nebraska panhandle until 9 PM late this evening. One of these thunderstorms, which went over western and southern Cheyenne, produced up to golf ball sized hail as it moved south into Colorado. Expect a few more strong to severe thunderstorms to form in and near the Watch area this afternoon through this evening. Hail will be the primary threat with these thunderstorms with some localized flash flooding and strong winds. Active should push southeast of the area by 9 or 10 pm. Similar conditions are expected on Tuesday, although there will be somewhat less of a severe weather threat with long/narrow CAPE on model soundings. A few thunderstorms may become strong, but should be rather isolated and occur later in the day. Models show some drier air moving into the area for Wednesday which will limit thunderstorm coverage to isolated, and mainly over southeast Wyoming. .LONG TERM...(Tuesday - Sunday) Issued at 412 AM MDT Mon Aug 6 2018 In general, a warmer and drier period of weather should prevail as upper-level ridging builds across the western CONUS. An occasional disturbance/ridge-runner will yield a convective risk from time to time, but do not expect to see any organized precipitation chances through the extended forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1140 AM MDT Mon Aug 6 2018 The main concern with this TAF issuance is the timing of the convection this afternoon and whether or not fog will redevelop again overnight. Latest satellite loop was showing a band of thunderstorms continuing to lift north towards KCDR. This cluster of thunderstorms will produce some areas of heavy rainfall, but should gradually lift out of this area by mid afternoon. KCYS also stands a good chance of seeing a few thunderstorms today based on the amount ACCAS in place. Not as confident about KLAR, but KSNY, KBFF and KAIA, could see more thunderstorms towards evening as storms develop along the front range. We will make more adjustments to the ceilings and vsby tonight in later TAF issuances, based on where the rainfall occurs this afternoon. && .FIRE WEATHER... Issued at 143 PM MDT Mon Aug 6 2018 Fire Weather concerns are expected to be low through this weekend. Showers and thunderstorms will continue for mostly southeast Wyoming through Wednesday of this week. Warmer and drier conditions are expected by the end of the week and into the weekend, but wind should remain light over the next 7 days. Daytime minimum relative humidities will lower to around 15 to 20 percent, each day, west of Interstate 25 but light winds should keep concerns minimal. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...CLH AVIATION...REC FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 245 PM MDT Mon Aug 6 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 071245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 245 PM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A Severe Thunderstorm Watch is in effect for far southeast Wyoming and the southern Nebraska panhandle until 900 PM MDT. Scattered showers and thunderstorms are expected to continue into this evening. A few storms may be strong to severe, mainly along and east of the Laramie Range. Large hail and damaging winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms will continue Tuesday and Wednesday, especially over southeast Wyoming and the southern Nebraska panhandle. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>115-071245- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 245 PM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 4 S CHEYENNE 41.09N 104.79W
08/06/2018 E1.75 INCH LARAMIE WY PUBLIC
GOLF BALL SIZE HAIL REPORTED IN ORCHARD VALLEY, CHEYENNE.
&&
WORLEYSpecial Weather Statement
National Weather Service Cheyenne WY
249 PM MDT MON AUG 6 2018
WYZ117-062130-
South Laramie Range Foothills WY-
249 PM MDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 330 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Natural Fort, or 9 miles southwest of Cheyenne, moving southeast at
15 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of south central
Laramie County.
This includes Interstate 25 in Wyoming between mile markers 0 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4108 10492 4102 10472 4100 10474 4099 10485
4100 10497
TIME...MOT...LOC 2049Z 303DEG 14KT 4103 10489
CoxPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 S CHEYENNE 41.12N 104.79W
08/06/2018 M1.00 INCH LARAMIE WY PUBLIC
&&
WORLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 2 S CHEYENNE 41.12N 104.79W
08/06/2018 E2.00 INCH LARAMIE WY PUBLIC
THIS WAS REPORTED WILLOW POND COUNTRY HOMES.
&&
DDEALSpecial Weather Statement
National Weather Service Cheyenne WY
340 PM MDT MON AUG 6 2018
NEZ003-062230-
Box Butte NE-
340 PM MDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
430 PM MDT...
At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hemingford, or 17 miles northwest of Alliance, moving southeast at 25
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alliance, Hemingford, Wild Horse Butte, Berea and Alliance Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4201 10279 4201 10288 4222 10329 4238 10316
4222 10274 4210 10274 4209 10272
TIME...MOT...LOC 2140Z 302DEG 21KT 4226 10314
BraunSpecial Weather Statement National Weather Service Cheyenne WY 342 PM MDT MON AUG 6 2018 WYZ117-118-062230- Central Laramie County WY-South Laramie Range Foothills WY- 342 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 430 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Natural Fort, or 11 miles southwest of Cheyenne, moving east at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, South Greeley High and Fox Farm-College. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 8. Interstate 80 in Wyoming between mile markers 351 and 353. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4100 10509 4111 10502 4110 10456 4100 10454 TIME...MOT...LOC 2142Z 281DEG 17KT 4106 10497 Cox
The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
7 hail. Local standard time, as filed.
Quarter size hail was observed at Alliance.
Tennis ball size hail was observed northeast of Angora.
Several vehicles were reported to have their windows smashed in by the hail.
Hail slightly larger than baseballs was observed on US Highway 385 near mile post 95.
Tennis ball size hail was observed north of Agate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778261, 786045, 778262, 786046, 778264, 778263, 786047.